Thunderstorm Wind, Cass
- When
- June 2, 12:48 AM CST
- Where
- Cass County, 0.69 mi N of Atlantic Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.410, -95.050
Atlantic Municipal Airport AWOS recorded a wind gust of 61 mph.
June started off wet and fairly active, with widespread rain moving across the state in the form of a degrading quasi-linear convective system. Initially, the strongest portion of the QLCS tracked across the southeast portions of Iowa, following the MUCAPE gradient (1000-3000 J/kg) and better effective shear environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
June started off wet and fairly active, with widespread rain moving across the state in the form of a degrading quasi-linear convective system. Initially, the strongest portion of the QLCS tracked across the southeast portions of Iowa, following the MUCAPE gradient (1000-3000 J/kg) and better effective shear environment. While heavy rainfall was the most widespread effect, severe wind gusts were recorded in and around Atlantic, IA. Further north, convective activity was less severe, primarily just rain, until a wake low developed and continued to track eastward. A number of severe wind gusts and damage reports were recorded, including a measured 88 mph gust in Hampton. Lastly, as the parent low tracked across the state later in the day, a funnel cloud was pictured in the Readlyn area along the primary boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 11:28 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1228 AM CDT Sat Jun 2 2018 .DISCUSSION.../Tonight through Friday/ Issued at 300 PM CDT Fri Jun 1 2018 Much of the region remains under the influence of an amplified pattern, with hot conditions present underneath a building ridge and a deep upper level low over the northern Rockies. Much of the state is experiencing another day in the low to mid 90s with relatively weak and disorganized flow at the surface. Strong southerly flow ahead of the upper level low has advected a highly unstable airmass northward over much of the central and northern Plains. Severe weather is likely as deep convection initiates this afternoon and evening in a zone of enhanced frontal convergence in central NE/SD. The threat for severe weather shifts eastward toward the Missouri River Valley late this evening and overnight as the storms track southeast along an instability axis and congeal into an organized linear structure. Uncertainty remains as to the extent of the severe weather threat in our area overnight. Most HREF members keep the favored corridor of instability down through southeast NE into northwest MO. Meanwhile, the NAM/HRRR/ESRL HRRR bring the strong instability and potential for severe weather further north into southwest Iowa. Steep mid-level lapse rates and enhanced deep layer shear would support a threat of some hail and damaging wind gusts, especially if the system can remain surface based and maintain a balanced cold pool. Regardless of the severe weather threat showers and storms are likely across much of the area overnight through tomorrow morning as deep layer ascent increases with the approaching upper level trough. Another round of showers and storms materialize Saturday afternoon as a cold front is forced through the state. Cloud cover and recovery issues behind the morning convection raise questions with respect to the strength and spatial extent of the later day activity, but at this time areas east of east of I-35 stand the best chance to see precipitation. Sunday looks quiet pleasant as surface high pressure settles into the area and highs closer to seasonal normals in the 70s to low 80s. Above normal temperatures expected to return by Tuesday and through much of next week as another ridge builds over the Plains. Increasing moist southerly flow over the latter half of the week will promote daily slight/low chance PoPs, but these some of these periods should be dry as models get a better handle on the timing of weak waves rounding the top of the ridge. Some degree of severe weather risk will likely exist during this period, but weak flow aloft will be a mitigating factor as the ridge aloft forces the main jet stream north of the area. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1228 AM CDT Sat Jun 2 2018 A line of storms will pass through central Iowa tonight into Saturday morning. There will be restricted visibilities and ceilings in and around thunderstorms, otherwise generally VFR conditions. The storms may redevelop east of the I35 corridor on Saturday afternoon before quickly exiting the area. Widespread VFR conditions are expected behind the front as it moves across the state on Saturday with increasing west to northwest winds after passage of the boundary. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Martin AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 315 PM CDT Fri Jun 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 315 PM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered to widespread thunderstorms are likely late tonight into early Saturday morning. Some strong to severe storms are possible in southwest Iowa, capable of damaging winds, hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional storms are possible Saturday afternoon and evening, mainly east of Interstate 35. The threat for severe weather looks low at this time. Chances for thunderstorms return to the forecast on Wednesday and Thursday, but the threat for severe weather remains uncertain for that time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time.
Special Weather Statement
National Weather Service Des Moines IA
148 AM CDT SAT JUN 2 2018
IAZ057-070-020745-
Audubon IA-Cass IA-
148 AM CDT SAT JUN 2 2018
...Line of Storms in Western Iowa With Strong Winds...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Walnut to near Griswold to
near Red Oak. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Atlantic, Griswold, Anita, Exira, Elk Horn, Lewis, Massena,
Kimballton, Cumberland, Brayton, Marne, Wiota, Lake Anita State Park,
Griswold Park, Cold Springs State Park, Atlantic Municipal Airport
and Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4168 9509 4169 9475 4160 9474 4160 9470
4116 9470 4116 9516
TIME...MOT...LOC 0646Z 272DEG 28KT 4156 9514 4127 9516 4105 9524
PodrazikThe Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
10 thunderstorm wind, 4 heavy rain, 1 funnel cloud. Local standard time, as filed.
Atlantic Municipal Airport AWOS recorded a wind gust of 61 mph.
Atlantic Municipal Airport AWOS recorded a 61 mph wind gust.
Atlantic Municipal Airport AWOS recorded a 66 mph wind gust.
Trained spotter recorded heavy rainfall of 2.36 inches storm total.
Trained spotter recorded heavy rainfall of 2.25 inches storm total.
Trained spotter recorded heavy rainfall of 2.4 inches storm total.
Lamoni Municipal Airport ASOS recorded heavy rainfall of 2.3 inches over the last 24 hours.
Trained spotter reported a 1 and 1/2 foot diameter tree down and estimated 50 plus mph wind gusts. Report came via social media.
Public reported several instances of large branches down on trees on the east side of town.
Mason City Municipal Airport ASOS recorded a 58 mph wind gust.
Hampton Municipal Airport AWOS recorded an 88 mph wind gust.
Trained spotter reported large tree damage.
Public reported a 2 foot diameter tree down.
Broadcast media, KWWL, reported 6 to 8 inch diameter trees down and other items blowing down the street.
KWWL relayed a viewer photo of a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758601, 758603, 758605, 758609, 758621, 758626, 758622, 758624, 758627, 758628, 758630, 758632, 758634, 758636, 758637.